MAUDE Adverse Event Report: B. BRAUN MEDICAL INC. COMBINED SPINAL & EPIDURAL; SPINAL EPIDURAL ANESTHESIA

B. BRAUN MEDICAL INC. COMBINED SPINAL & EPIDURAL; SPINAL EPIDURAL ANESTHESIA
Model Number 333197
Medical Device Problem Code Break (1069)
Health Effect - Clinical Codes Needle Stick/Puncture (2462); Foreign Body In Patient (2687)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).The device involved has not been received for evaluation and the investigation is ongoing at this time.A follow up will be submitted when the investigation results become available.
 
Event or Problem Description
As reported by the user facility: it was reported that the patient was undergoing thoracotomy for diaphragmatic hernia repair on (b)(6) 2019.Patient received an thoracic epidural and was taped to the patient's back.Patient was moved from stretcher to or bed and provider noticed the catheter had completed sheared off in half.The cause of the catheter shearing appears to have been some tension placed on catheter as the patient was moving.Half of the catheter was still inside the patient taped to her back.As this is a painful procedure, the patient needed a pain control modality beside iv narcotics and as patient had just receive preoperative heparin, another epidural was unable to be placed.Patient received post op truncal nerve block (an additional invasive procedure).
 
Additional Manufacturer Narrative
This report has been identified as b.Braun medical internal report number (b)(4).One (1) used sample without packaging and photos were provided for further evaluation.Based on the evaluation results, the probable root cause of the catheter breakage is believed to have happened during application.The reported defect is not likely to have occurred during the manufacturing process.The following information was provided to the end user: per the ifu: user should refer to ifu which states, "never pull the catheter back through the epidural needle due to the possibility of shearing or kinking the catheter.When removing the catheter, excessive force should never be applied.If the catheter becomes difficult to withdraw, consult standard textbooks for specific techniques." we will maintain this report for further references and continue to monitor other reports for similar occurrences.If any additional pertinent information becomes available, a follow up will be submitted.

Brand Name
COMBINED SPINAL & EPIDURAL
Common Device Name
SPINAL EPIDURAL ANESTHESIA
Manufacturer (Section D)
B. BRAUN MEDICAL INC.
901 marcon blvd.
allentown PA 18109
MDR Report Key9335004
Report Number2523676-2019-00224
Device Sequence Number19457517
Product Code OFT
UDI-Device Identifier04046964179327
UDI-Public04046964179327
Combination Product (Y/N)N
Initial Reporter StateWI
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number333197
Device Catalogue Number333197
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/04/2019
Initial Date Received by Manufacturer 11/04/2019
Supplement Date Received by Manufacturer11/04/2019
Initial Report FDA Received Date11/18/2019
Supplement Report FDA Received Date02/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;